Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 7, NWS Paducah, KY

March 1, 19975 counties in Kentucky

NWS Paducah, KY issued this flash flood warning at Mar 1, 1997, 9:20 AM CST for 5 counties in Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 1997, 9:20 AM CST (15:20 UTC)
Expired
Mar 1, 1997, 1:15 PM CST
In force
4 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Calloway County, KY, Graves County, KY, Marshall County, KY, McCracken County, KY, Trigg County, KY

The radar

The Paducah radar (KPAH), 45 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
3.0
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 011524
FFWPAH
KYC035-039-047-055-059-075-083-105-139-143-157-145-177-219-221-233-
011915-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
920 AM CST SAT MAR 1 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  115 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST KENTUCKY
 
   ...CALLOWAY COUNTY...CARLISLE COUNTY...CHRISTIAN COUNTY...WEBSTER
      COUNTY...CRITTENDEN COUNTY...DAVIESS COUNTY...FULTON COUNTY
   ...GRAVES...HICKMAN COUNTY...LIVINGSTON COUNTY...LYON COUNTY
   ...MARSHALL COUNTY...MCCRACKEN COUNTY...MUHLENBERG COUNTY...TODD COUN
   ...TRIGG COUNTY
 
AT 910 AM...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAIN HAS FALLEN
ACROSS MOST OF THE WARNED AREA SINCE LAST NIGHT...WITH MANY AREAS HAVING
RECEIVED OVER 1 INCH DURING THE PAST 2 HOURS. THE HEAVIEST SWATH OF
RAINFALL THUS FAR EXTENDS IN A LINE FROM HICKMAN KENTUCKY TO JUST SOUTH
OF OWENSBORO WHERE OVER 3 INCHES OF RAINFALL HAS OCCURRED.
 
DES PERSONNEL FROM SEVERAL COUNTIES ACROSS THE WARNED AREA REPORT ROAD
CLOSURES...WASHOUTS AND SPOTTY EVACUATIONS DUE TO RISING WATER.
 
HEAVY RAIN SHOULD CONTINUE INTO THIS AFTERNOON WITH ADDITIONAL RAINFALL
TOTALS OF 1 TO 3 INCHES POSSIBLE.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT'S
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.  CAMPERS SHOULD
AVO4ID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.
 
 
KEYSOR
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 2:10 AM CST, 7 hours 10 minutes earlier.

Area forecast discussion, Mar 1, 2:10 AM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
208 AM CST SAT MAR 1 1997

FORECAST ITEMS CENTER ON TIMING OF SUBSEQUENT THUNDER EVENTS
AND POTENTIAL FOR FLASH FLOODING.

MODELS SHOWING SLOW MOVING COLD FRONT TO MOVE TO NEAR MISSISSIPPI
RIVER BY 12Z SUNDAY.  COPIOUS MOISTURE BEING ADVECTED NORTHWARD ON
HEELS OF 50+ KT H85 JET WITH H85 DEWPOINTS AOA +12C.  BOUNDARY ON SFC
MAPS FROM NORTHERN KY INTO EASTERN ARK SHOULD CONTINUE MOVING SLOWLY
NORTHWARD TODAY AS PLAINS COLD FRONT APPROACHES.  COULD SEE SLIGHT
BREAK IN ACTION DURING MORNING HOURS AS WARM FRONT LIFTS FURTHER NORTH
BUT STILL ENOUGH FOR AT LEAST CHANCE POPS.  CATEGORICAL POPS ALL AREAS
SATURDAY NIGHT WITH FRONT.  CHANCE OF SEVERE LOOKS TO BE MAINLY
CONFINED TO WEST KENTUCKY THRU PERIOD...BUT LOTS OF RAIN THIS STORM
(AND THROUGHOUT MOST OF WINTER) HAS LEFT GROUND SOGGY AND WILL SUGGEST
A FLASH FLOOD WATCH FOR AT LEAST W KY TODAY.  SEE ALSO GRAPHICS 93/94E.
.
FWC IS UNDERDOING TEMPS ATTM BUT SHOULD NEED TO ADJUST UPWARD
ONLY SLIGHTLY AS CLOUDS/SHOWERS MAY LIMIT DIURNAL RISE SOME.

SDB

In the hours before

Special weather statement, Mar 1, 4:30 AM CST, 4 hours 50 minutes before
KYZ001>022-011630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
430 AM CST SAT MAR 1 1997

...TORNADO WATCH CANCELLED FOR WESTERN KENTUCKY COUNTIES WEST OF THE
LAKES REGION...

...FLASH FLOOD WATCH FOR ALL OF WESTERN KENTUCKY TODAY AND TONIGHT...

TORNADO WATCH NUMBER 74 HAS BEEN CANCELLED FOR THE WESTERN KENTUCKY
COUNTIES WEST OF THE LAND BETWEEN THE LAKES REGION.  THIS WOULD INCLUDE
MCCRACKEN...GRAVES...FULTON...MARSHALL...AND CALLOWAY.  CITIES INCLUDED
ARE PADUCAH...MAYFIELD AND MURRAY.

THE WATCH REMAINS IN EFFECT UNTIL 6 AM CST FOR LYON...TRIGG...CHRISTIAN
AND TODD COUNTIES.  THIS WOULD INCLUDE HOPKINSVILLE AND CADIZ.

ALTHOUGH WIDELY SCATTERED THUNDERSTORMS CONTINUE ACROSS FAR WESTERN
KENTUCKY NO SEVERE WEATHER HAS BEEN REPORTED.  MOST OF THE STRONGER
STORMS WERE OVER MIDDLE TENNESSEE AND SHOULD MOVE INTO SOUTH CENTRAL
KENTUCKY EAST OF THE LAKES REGION.

MORE STORMS ARE EXPECTED LATER TODAY AND TONIGHT AS A COLD FRONT
APPROACHES FROM THE WEST.  UNUSUALLY WARM AND MOIST AIR IS NOW IN PLACE
OVER THE REGION AND THE GROUND IS SATURATED FROM PREVIOUS RAINS. MORE
HEAVY RAIN LATER TODAY AND TONIGHT WILL LIKELY CAUSE LOCALIZED FLOODING
OF LOW LYING AREAS AND ALONG STREAMS AND CREEKS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

SDB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:49 PM CSTSevere Thunderstorm WarningPAHDaviess26 min
Feb 28, 10:10 PM CSTFlash Flood WarningPAHChristian, Muhlenberg, Todd5 hr
Feb 28, 10:10 PM CSTFlash Flood WarningPAHChristian, Muhlenberg, Todd4 hr
Feb 28, 10:45 PM CSTFlash Flood WarningPAHChristian, Muhlenberg, Todd3 hr
Mar 1, 7:28 AM CSTSevere Thunderstorm WarningPAHGraves, Hickman47 min
Mar 1, 8:48 AM CSTFlash Flood WarningPAHCaldwell, Hopkins4 hr
Mar 1, 8:48 AM CSTFlash Flood WarningPAHMcLean4 hr
Mar 1, 9:20 AM CSTFlash Flood WarningPAHDaviess4 hr
Mar 1, 9:20 AM CSTFlash Flood WarningPAHFulton4 hr
Mar 1, 9:20 AM CSTFlash Flood WarningPAHCrittenden, Livingston, Lyon, Webster4 hr
Mar 1, 9:20 AM CSTFlash Flood WarningPAHChristian, Muhlenberg, Todd4 hr
Mar 1, 9:20 AM CSTFlash Flood WarningPAHCarlisle, Hickman4 hr
Mar 1, 9:42 AM CSTFlash Flood WarningPAHDaviess4 hr
Mar 1, 9:42 AM CSTFlash Flood WarningPAHCalloway, Christian, Lyon, Marshall, Trigg4 hr
Mar 1, 9:42 AM CSTFlash Flood WarningPAHCarlisle, Fulton, Graves, Hickman4 hr
Mar 1, 9:42 AM CSTFlash Flood WarningPAHCrittenden, Livingston, McCracken4 hr
Mar 1, 9:42 AM CSTFlash Flood WarningPAHMuhlenberg, Todd4 hr
Mar 1, 9:42 AM CSTFlash Flood WarningPAHWebster4 hr
Mar 1, 12:45 PM CSTFlash Flood WarningPAHChristian, Muhlenberg, Todd4 hr
Mar 1, 12:45 PM CSTFlash Flood WarningPAHCaldwell, Calloway, Lyon, Marshall, Trigg4 hr
Mar 1, 12:45 PM CSTFlash Flood WarningPAHDaviess, Henderson, McLean, Union, Webster4 hr
Mar 1, 12:45 PM CSTFlash Flood WarningPAHBallard, Carlisle, Graves, Hickman, McCracken4 hr
Mar 1, 12:45 PM CSTFlash Flood WarningPAHHopkins4 hr
Mar 1, 12:45 PM CSTFlash Flood WarningPAHCrittenden, Livingston4 hr
Mar 1, 12:45 PM CSTFlash Flood WarningPAHFulton4 hr
Mar 1, 4:55 PM CSTFlash Flood WarningPAHCaldwell, Christian, Hopkins, McLean, Muhlenberg, Webster4 hr
Mar 1, 4:55 PM CSTFlash Flood WarningPAHFulton, Hickman4 hr
Mar 1, 4:55 PM CSTFlash Flood WarningPAHDaviess, Henderson4 hr
Mar 1, 4:55 PM CSTFlash Flood WarningPAHCrittenden, Union4 hr
Mar 1, 4:55 PM CSTFlash Flood WarningPAHCalloway, Graves, Marshall, Trigg4 hr
Mar 1, 4:55 PM CSTFlash Flood WarningPAHLivingston, Lyon4 hr
Mar 1, 4:55 PM CSTFlash Flood WarningPAHBallard, Carlisle, McCracken4 hr
Mar 1, 4:55 PM CSTFlash Flood WarningPAHTodd4 hr
Mar 1, 5:49 PM CSTTornado WarningPAHMcLean26 min

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.